Chapter 55. Solid Organ Transplantation
A 39-year-old man presents for preoperative evaluation prior to consideration of renal transplantation. He has a longstanding history of systemic hypertension, type 2 diabetes mellitus, obesity, and gout. He developed end-stage renal disease as a result of diabetic nephropathy and uric acid nephropathy. He has been on hemodialysis and takes allopurinol for gout, amlodipine for blood pressure and Lipitor for his bad cholesterol. Which of the following agents should be avoided in this patient following kidney transplantation?
Option A: Incorrect. Mycophenolate does not interact with allopurinol.
Option B: Correct. There is a major drug interaction between allopurinol and azathioprine. Allopurinol inhibits the enzyme xanthine oxidase (XO), which is one of three enzymes responsible for inactivating 6-mercaptopurine.
Option C: Incorrect. Tacrolimus does not interact with allopurinol.
Option D: Incorrect. Cyclosporine does not interact with allopurinol.
A 64-year-old male transplant recipient is admitted to the Medicine service for a suspected seizure and severe headache. The Neuro service was consulted to assist with these findings. His past medical history is significant for autoimmune hepatitis treated with tacrolimus and rheumatoid arthritis treated with methotrexate and hypothyroidism. Which of the following drugs may increase the risk of recurrent seizure?
Option A: Incorrect. Tacrolimus is associated with increased risk of neurotoxicity and seizure.
Option B: Incorrect. Tacrolimus is associated with increased risk of neurotoxicity and seizure.
Option C: Correct. Tacrolimus is associated with increased risk of neurotoxicity and seizure.
Option D: Incorrect. Tacrolimus is associated with increased risk of neurotoxicity and seizure.
A 31-year-old woman with past medical history significant for lupus and renal transplantation presented with diarrhea, dehydration, acute kidney injury, and significant gastrointestinal cramping. She was previously taking tacrolimus, azathioprine, and low dose prednisone. Due to her lupus flares (ie, new rashes, fatigue, and joints pain), she was started on a new immunosuppressant to help control her lupus three weeks ago. Which of the following agents is both an effective treatment for lupus and most likely contributed to her GI complications?